Alert archive / New York / Flash Flood Warnings in 2024

Flash Flood Warning 8, NWS New York, NY

July 29, 2024Nassau County, Suffolk County, New York

NWS New York, NY issued this flash flood warning at Jul 29, 2024, 2:38 PM EDT for Nassau County, Suffolk County, New York. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2024, 2:38 PM EDT (18:38 UTC)
Expired
Jul 29, 2024, 4:29 PM EDT
In force
111 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Nassau County, NY, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 39 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WGUS51 KOKX 291838
FFWOKX
NYC059-103-292145-
/O.NEW.KOKX.FF.W.0008.240729T1838Z-240729T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
238 PM EDT Mon Jul 29 2024

The National Weather Service in Upton has issued a

* Flash Flood Warning for...
  Northeastern Nassau County in southeastern New York...
  West Central Suffolk County in southeastern New York...

* Until 545 PM EDT.

* At 238 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. The expected rainfall rate is 
  1 to 2 inches in 1 hour. Additional rainfall amounts of 1 to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Commack, Huntington Station, Plainview, Hauppauge, Syosset, 
  Huntington, Oyster Bay, Dix Hills, Smithtown, Melville, Woodbury, 
  Cold Spring Harbor, East Northport, Greenlawn, Jericho, Elwood, 
  South Huntington, West Hills, Muttontown and Islandia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Excessive runoff from heavy rainfall will cause flooding of urban 
areas, highways, streets and underpasses as well as other drainage 
areas and low lying spots.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4089 7318 4079 7317 4077 7356 4087 7355

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

DBR
2 follow-up statements
086 
WGUS71 KOKX 291951
FFSOKX

Flash Flood Statement
National Weather Service New York NY
351 PM EDT Mon Jul 29 2024

NYC059-103-292145-
/O.CON.KOKX.FF.W.0008.000000T0000Z-240729T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nassau NY-Suffolk NY-
351 PM EDT Mon Jul 29 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT THIS 
AFTERNOON FOR NORTHEASTERN NASSAU AND WEST CENTRAL SUFFOLK 
COUNTIES...

At 351 PM EDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 1 
and 3 inches of rain have fallen. The expected rainfall rate is 1 to 
2 inches in 1 hour. Flooding impacts will continue, but no 
additional rainfall is expected. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Commack, Huntington Station, Plainview, Hauppauge, Syosset, 
  Huntington, Oyster Bay, Dix Hills, Smithtown, Melville, Woodbury, 
  Cold Spring Harbor, East Northport, Greenlawn, Jericho, Elwood, 
  South Huntington, West Hills, Muttontown and Islandia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Excessive runoff from heavy rainfall will cause flooding of urban 
areas, highways, streets and underpasses as well as other drainage 
areas and low lying spots.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4089 7318 4079 7317 4077 7356 4087 7355

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

DBR
323 
WGUS71 KOKX 292029
FFSOKX

Flash Flood Statement
National Weather Service New York NY
429 PM EDT Mon Jul 29 2024

NYC059-103-292039-
/O.CAN.KOKX.FF.W.0008.000000T0000Z-240729T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nassau NY-Suffolk NY-
429 PM EDT Mon Jul 29 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN NASSAU AND WEST 
CENTRAL SUFFOLK COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4089 7318 4079 7317 4077 7356 4087 7355

$$

DBR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 12:29 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 29, 12:29 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service New York NY
1229 PM EDT Mon Jul 29 2024

.SYNOPSIS...
A surface low to the east today moves north of the area into
this evening. Another low pressure approaches from the west
and sends a cold front through the area Wednesday into Wednesday
night. A series of disturbances move through the area Friday
through Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current visible satellite imagery shows both the upper level
low and surface low circulations clearly. The upper level low is
centered just east of the area while the surface low can be
seen just off the southern Maine coast. Showers continue this
morning, with higher chances for the eastern half of the area.
Some embedded thunderstorms have also been able to develop
across eastern Long Island. Isolated 2 inch per hour rates have
been observed in some areas over the South Fork of Long Island
that saw training. The heaviest activity has now shifted
offshore.

There will remain a chance for showers and isolated
thunderstorms through much of the day with ample low level
moisture in place under an upper- level trough allowing for the
development of weak to moderate instability. Increasing shear
into this afternoon, with effective shear values around 25 to 30
kts may allow some storms to become strong to severe. This is
mainly for southwest of the area, but can not be ruled out for
NYC and portions of northeast NJ. The primary threat is damaging
wind gusts. Any stronger storms can also produce heavy
downpours. Again, this activity is more likely farther south,
but the marginal risk from WPC has been extended farther north
to cover the NYC/NJ metro area for the isolated chance of
excessive rainfall.

Much of the day will remain cloudy, especially for northeastern
areas. Southwestern skies may improve into the afternoon. Highs
today will be in the middle to upper 70s for the eastern half of the
area and most of southern Connecticut. NE NJ, the Lower Hudson
Valley and the NYC metro will see highs in the middle 80s. Lows
tonight will be warm with temperatures falling only into the
lower 70s to upper 60s for northern areas.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The low that impacted the area on Monday moves well north by
Tuesday with a lingering upper level trough over the area.
Another mid-level shortwave approaches the area from the west on
Tuesday which reinforces the upper-level trough remaining over
the area. The lower heights aloft combined with a moist boundary
layer will result in the potential development of additional
showers and thunderstorms on Tuesday, though without a primary
forcing mechanism, any showers or thunderstorm activity likely
won't be organized. The best chance to see any precipitation
will be for western areas later in the day and into Tuesday
evening as the frontal system approaches from the west. Highs on
Tuesday will be in the middle to upper 80s.

The frontal system continues its way into the area on Wednesday
with a better chance for more widespread shower and thunderstorm
activity during the day and into Wednesday evening as the cold
front moves through the area. The anticipated shower/storm
activity with mostly cloudy skies should prevent temperatures
from rising more than the low to middle 80s. Timing of the cold
frontal passage varies a bit but by late Wednesday night, the
front is expected to be east of the area with drying conditions
and clearing skies.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Key Points:

* Multiple rounds of showers and thunderstorms late week into the
  weekend.

* Increasing heat and humidity will increase chances for heat
  indices approaching and/or exceeding 95F for Thursday through
  Sunday.

An active northern stream Friday into Sunday will send multiple
shortwave troughs across the forecast area. Weak ridging Thursday
along with warm advection will allow heat and humidity to build
across the region. There is a chance of late day and evening showers
and thunderstorms Thursday, mainly inland.

Another upper level trough will send a weak disturbance into the
area late Friday into Friday night. With a mid and upper level
trough remaining to the west of the region Saturday another
disturbance moves through the region during the timeframe. Heat, and
increasing humidity, will remain in place for Friday through Sunday.
With the possibility of multiple days reaching heat indices of at
least 95 degrees across at least northeastern New Jersey, the lower
Hudson Valley, New York City, and portions of western Long Island,
heat advisories may be needed for late in the week and into the
upcoming weekend. There will be little relief at night as
temperatures are expected to be several degrees above normal, in the
upper 60s to the lower and mid 70s.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
An upper level low over the area will linger over New England
today, with a weak inland surface trough in its wake.

NE flow has developed at KHPN/KLGA, presumably from rain/cooled
air to the northeast. Expect this to last into early afternoon,
with winds then turning S. A few tstms now look possible right
around the the NYC metro terminals early this afternoon as
well, most likely 17Z-19Z. Otherwise, a S flow will prevail
through the forecast period, generally 10 kt or less.
Southerly winds increase to 10-15kt at some of the coastal
terminals late this afternoon.

Meanwhile, KISP has gone MVFR in SW flow and this appears
likely to last until about 18Z. KGON should be mostly MVFR into
this afternoon, but one last round of light to moderate showers
could lower cigs there to IFR again before 18Z.

By late afternoon into the early evening there is another
chance of thunderstorms at the NYC metro terminals.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

AMD likely for KLGA to handle changes in wind direction, with NE
flow likely to last into early afternoon. Otherwise, sct tstms
possible around the metros from about 17Z-19Z and also into this
the evening, from about 21Z-22Z til 01Z-02Z.

OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...

Tuesday and Wednesday: Sct-numerous showers/tstms. For the
coastal terminals, S winds G20-25kt possible, along with
MVFR/IFR cigs in low stratus overnight/AM.

Thursday and Friday: Chance of MVFR in afternoon showers/tstms.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Winds and waves will be below SCA levels today but an increase
in southerly winds on the ocean waters late this afternoon and
tonight will allow wave heights to build to around 5 feet. As
such, a Small Craft Advisory is in effect tonight and into
early morning Tuesday. Waves should subside below 5 feet Tuesday
morning. While there may be an occasional gust to near 25 kt
for the western ocean zones, it should be brief and localized
enough to not warrant an additional advisory or extension of the
existing one.

An increasing and persistent south to southwest flow will allow for
ocean seas to build to SCA levels late Friday night into
Saturday.

&&

.HYDROLOGY...
The marginal risk from WPC has been extended farther north to
cover the NYC/NJ metro area for the isolated chance of excessive
rainfall with showers/thunderstorms this afternoon. The bulk of
the showers and thunderstorms are more likely just south of the
area.

Multiple rounds of showers and thunderstorms are possible
Tuesday into Wednesday and again heading into the weekend. While
widespread hydrologic impacts are not expected, it is not out of
the question that localized urban and poor drainage flooding
occur in any heavier and more persistent downpours.

No hydrologic impacts are expected Thursday through next
weekend.

&&

.TIDES/COASTAL FLOODING...
A strengthening southerly flow Monday and Tuesday in
conjunction will a building swell will produce a moderate rip
current risk at the ocean beaches. opted to keep a moderate
risk of rip currents on Tuesday but there remains the potential
for a high risk of rip currents as the swells take on a more
southerly approach to the shore increasing the amplitude of
waves in the surf zone.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 8 PM this evening to 8 AM EDT
     Tuesday for ANZ350-353-355.

&&

SYNOPSIS...MET/MW
NEAR TERM...JT/MW
SHORT TERM...MW
LONG TERM...MET
AVIATION...BG/MET
MARINE...MET/MW
HYDROLOGY...MET
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 29, 3:31 AM EDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
331 AM EDT Mon Jul 29 2024

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-300745-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
331 AM EDT Mon Jul 29 2024

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-300745-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
331 AM EDT Mon Jul 29 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 29, 12:48 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service New York NY
1248 PM EDT Mon Jul 29 2024

NJZ006-104-NYZ072-073-176-291730-
Hudson NJ-Eastern Bergen NJ-Northern Queens NY-Bronx NY-
New York (Manhattan) NY-
1248 PM EDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT HUDSON...SOUTHEASTERN BERGEN...
QUEENS...BRONX AND NEW YORK (MANHATTAN) COUNTIES THROUGH 130 PM
EDT...

At 1248 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ridgefield, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Flushing, Mott Haven, East Tremont, Hackensack, Rutherford,
Ridgefield, Throgs Neck Bridge, Midtown Manhattan, RFK Bridge,
Laguardia Airport, Harlem, Jackson Heights, Forest Hills, Astoria,
and Riverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4074 7394 4074 7396 4082 7411 4092 7407
      4092 7391 4090 7386 4091 7385 4090 7385
      4089 7384 4088 7376 4071 7383 4070 7386
      4070 7387
TIME...MOT...LOC 1648Z 284DEG 17KT 4085 7401

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BR

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:31 AM EDTSmall Craft AdvisoryOKX48 hr
Jul 29, 10:56 AM EDTAreal Flood AdvisoryOKXSuffolk94 min
Jul 29, 12:48 PM EDTSpecial Weather StatementOKXBronx, New York42 min
Jul 29, 12:59 PM EDTAreal Flood AdvisoryOKXBronx, New York2 hr
Jul 29, 2:05 PM EDTAreal Flood AdvisoryOKXNassau, Suffolk104 min
Jul 29, 2:31 PM EDTAreal Flood AdvisoryOKXSuffolk3 hr
Jul 29, 3:24 PM EDTSpecial Weather StatementOKXSuffolk51 min
Jul 29, 4:30 PM EDTRip Current StatementOKXKings, Nassau, Queens, Suffolk53 hr

Nearby

Flash Flood Warnings in New York, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.